Colorado, 2022

Hail in Colorado, July 10, 2022

July 10, 2022 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, from quarter to golf ball size, northwest of Padroni.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from quarter to golf ball size, northwest of Padroni.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 2:14 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 10, 2:14 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Sun Jul 10 2022

.SHORT TERM...(This evening through Monday)
Issued at 257 PM MDT Sun Jul 10 2022

Broad upper high centered over south central Colorado this
afternoon with a light to moderate southwest flow aloft. Water
vapor imagery showing return subtropical moisture across much of
western and northern Colorado this afternoon. Precipitable water
has jumped to around 3/4 of an inch over the Front Range. Area
radars already seeing scattered coverage of showers in the mountains.
Other areas of focus for the rest of the afternoon/evening will
be over the Palmer Divide along the old morning boundary. Another
strong storms will be over the northern border areas with Wyoming
and Nebraska. Main impact will be strong and gusty winds around 55
mph with the stronger storms along with brief heavy rain and hail
through this evening.

For later tonight and Monday morning a strong cold front will push
southward across the northeast plains of Colorado. Main impacts will
be much cooler temperatures for Monday with readings back into the
80s across lower elevations. Much of the plains will be in a post-
frontal regime with low level stability in place for much of the
day. Bottom line, no thunderstorms expected for much of the
plains. There will be an access of instability over the Mountains
and Palmer Divide where thunderstorms can develop over the low
level stability over the plains. Will have the higher pops over
the southern foothills and Palmer Divide.

.LONG TERM...(Monday night through Sunday)
Issued at 257 PM MDT Sun Jul 10 2022

Temperatures will increase Tuesday afternoon compared to Monday
as the cold front exits our state. The urban corridor and eastern
plains will warm up to the lower 90s. Areas of the mountains and
valleys will also warm up to the mid 60s to mid 70s. A shortwave
will provide enough moisture for the thunderstorm development in
the mountains and valleys Tuesday afternoon. There are a few
limiting factors such as a lack of upper level forcing and weak
shear near 20kts. There is sufficient MLCAPE values near 800-900
J/kg on the 18Z NAMNEST soundings and directional wind profiles
indicate that these storms will be slow-moving Tuesday afternoon.
PWATs have decreased since the last few model runs but the threat
of heavy rainfall producing flash flooding remains for the burn
areas.

The upper level high continues to strengthen Wednesday. This pattern
favors drier air building into the 500-700mb levels which may
suppress thunderstorm development Wednesday afternoon. Cloud
cover will increase thus this update includes a slight adjustment
to lower afternoon highs and overnight lows. Ensembles still favor
at least some measurable precipitation across the
mountains/valleys and much of the foothills, but with varying
degrees of impact moving across the urban corridor and plains. For
now, decreasing NBM PoPs and blending in the previous forecasts.

There is forecaster agreement on additional heat headlines may be
necessary Thursday and Friday but thunderstorm chances increase
through this time period. bringing additional cloud cover and
potential showers to decrease near record-breaking temperatures.

Friday through next weekend, there is some uncertainty in
precipitation chances across the Front Range as the upper level
high pressure system starts to weaken. Subtropical moisture wraps
around this system increasing our chances each afternoon. This
set up will depend on the placement of an upper level low near
Canada as it pushes the high pressure system downward out of
Colorado. Will continue to monitor this pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 257 PM MDT Sun Jul 10 2022

Main impact with showers will be erratic and gusty winds up to
40kt through about 02z, then winds returning back to drainage
towards midnight. A cold front will push southward with arrival at
local airports between 13-14z. Low confidence on any stratus
developing but did put in a scattered lower cloud group to
indicate that possibility. The airmass behind the front will be
too stable for any thunderstorms Monday afternoon.

&&

.HYDROLOGY...
Issued at 257 PM MDT Sun Jul 10 2022

Expect scattered showers and thunderstorms over the burn areas
Monday afternoon with a limited threat of flash flooding possible.

Scattered slow moving thunderstorms are possible Tuesday
afternoon and will begin off of the higher terrain pushing
eastward across the I-25 corridor. This will bring a limited
threat of flash flooding to the burn areas as these slow moving
storms may produce heavy rainfall. Wednesday, there is some
uncertainty in thunderstorm development where conditions remain
less favorable.

Thursday through the weekend, another round of scattered to
widespread thunderstorms are possible across the region.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for COZ050-051.

&&

SHORT TERM...Entrekin
LONG TERM...AD
AVIATION...Entrekin
HYDROLOGY...AD
Hazardous weather outlook, Jul 10, 8:38 AM MST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
938 AM MDT Sun Jul 10 2022

COZ030>051-111545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
938 AM MDT Sun Jul 10 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot temperatures are expected across the forecast area today;
especially over the plains where readings will be well above
seasonal normals. Over the northeast corner, the hottest
temperatures are expected with readings just over 100 degrees. A
Heat Advisory will be in effect there until 8 PM MDT.

Isolated to scattered showers and thunderstorms are expected this
afternoon into this evening, more numerous over northern border
areas with Wyoming and Nebraska and over the mountains, especially
along and south of the Interstate 70 corridor. The storms will
produce limited rainfall but wind gusts up around 55 mph with the
stronger storms. There is a low threat of alpine burn scar
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front arrives Monday which will slightly decrease
temperatures across the region. Slow moving thunderstorms are
possible Monday and Tuesday afternoon which could bring a limited
threat of flash flooding to the burn areas. These storms will begin
in the mountains and valleys pushing eastward near the Palmer
Divide, I-25 corridor, and plains. Wednesday, drier conditions
should decrease thunderstorm coverage across the region meaning an
isolated thunderstorm cannot be ruled out mainly for areas south
of I-70. An unsettle pattern of scattered to widespread
thunderstorms begins Friday through next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 10, 12:24 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Denver CO
124 PM MDT Sun Jul 10 2022

COZ046-102015-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
124 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of east central Elbert
County through 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Matheson, or 14 miles west of Limon, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Elbert
County, which includes Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 10399 3924 10403 3923 10405 3924 10406
      3931 10407 3931 10404 3933 10403 3935 10404
      3933 10405 3932 10407 3935 10408 3943 10375
      3922 10371 3922 10400
TIME...MOT...LOC 1924Z 259DEG 11KT 3930 10395

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RODRIGUEZ
Special weather statement, Jul 10, 1:07 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Denver CO
207 PM MDT Sun Jul 10 2022

COZ038-102045-
Larimer County Below 6000 Feet/Northwest Weld County CO-
207 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of north central Weld
County through 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Rockport, or 15 miles southeast of Cheyenne,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 10428 4078 10436 4074 10441 4084 10472
      4100 10471 4100 10428
TIME...MOT...LOC 2006Z 274DEG 23KT 4097 10460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RODRIGUEZ
Special weather statement, Jul 10, 1:35 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Denver CO
235 PM MDT Sun Jul 10 2022

COZ041-046-047-102115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
235 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of southeastern Elbert
County through 315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Simla, or 22 miles southwest of Limon, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Simla and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10405 3913 10410 3931 10381 3904 10371
      3888 10405
TIME...MOT...LOC 2033Z 231DEG 21KT 3905 10401

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RODRIGUEZ
Special weather statement, Jul 10, 1:41 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
241 PM MDT Sun Jul 10 2022

COZ038-042-102130-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
241 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern Weld
County through 330 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hereford, or 30 miles southeast of Cheyenne, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grover, Pawnee Buttes and Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 10387 4079 10442 4100 10436 4100 10377
TIME...MOT...LOC 2041Z 278DEG 24KT 4092 10429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RODRIGUEZ
Special weather statement, Jul 10, 3:17 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
417 PM MDT Sun Jul 10 2022

COZ042-102300-
Northeast Weld County CO-
417 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of east central Weld
County through 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
New Raymer, or 26 miles north of Fort Morgan, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stoneham and New Raymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4084 10367 4067 10358 4055 10358 4054 10385
      4069 10394
TIME...MOT...LOC 2217Z 243DEG 15KT 4064 10383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RODRIGUEZ

The radar

The Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
July 10, 3:42 PM MST
Where
Logan County, 5.2 mi NW of Padroni
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.830, -103.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037807.